advertisement

Didn't know NOT to shower after an injection

Discussion in 'Parents of Children with Type 1' started by fdlafon, May 1, 2009.

  1. fdlafon

    fdlafon Approved members

    Joined:
    Apr 22, 2009
    Messages:
    1,084
    So last night, I thought i would read a little before bed, and I read that you should NOT ever shower immediately after giving an injection.

    WHY???????

    The article said that it was dangerous, can someone please explain this to me? How is it dangerouse?
    What does it cause if you do?

    I briefly spoke to my 14 yr old son about it this morning, asking him if he knew of this (thinking maybe it was somehting I missed in the initial diagnosis fog we were in) but he said no. (As he was looking at me like I had three heads!!) I'd love to be able to explain this to him a little further tonight when I get home from work.

    If anyone has any experiences with this, please share.

    Thank you!
     
  2. BrendaK

    BrendaK Neonatal Diabetes Registry

    Joined:
    Oct 29, 2005
    Messages:
    3,835
    http://forums.childrenwithdiabetes.com/showthread.php?t=36182

    Read my previous post -- my mom was at my house and took a hot shower right after she took lantus, and we had to call EMS.

    The hot shower makes your blood vessels dialate faster and the insulin is absorbed very quickly. She basically had a whole day's worth of lantus absorbed at once.

    Don't worry if he didn't know -- my mom had had diabetes for over 40 year and she didn't know either. Now she does!
     
  3. MamaC

    MamaC Approved members

    Joined:
    Dec 9, 2006
    Messages:
    5,292
    Showering or bathing (particularly an extended, hot shower or bath) can accelerate the action of insulin, causing BG to drop precipitiously.

    We were told that about Novolog at diagnosis. Unfortunately no one mentioned that it also can serve to activate a full Lantus dose (negating the extended nature of that insulin) with a similar result.

    Been there, done that, made friends with the EMTs.
     
  4. fdlafon

    fdlafon Approved members

    Joined:
    Apr 22, 2009
    Messages:
    1,084
    Thanks Brenda & Becky for your quick responses! I appreciate the help.

    Brenda - That sounded scary, I am happy that everything worked out well for your mom.

    I am jsut amazed at how much I learn about diabetes on a daily basis!


    Thanks again.
     
  5. alex's mom

    alex's mom Approved members

    Joined:
    Apr 28, 2009
    Messages:
    72
    That happened to my son for months after his dx before I read a small article that mentioned it.
    Alex almost fainted a few times while in the shower after doing his injections. He loves to take his showers after dinner to help him relax for bedtime.
    Who would have thought a shower could be "dangerous"? lol So we now plan his showers according to his injections, and have never had a problem!!!

    Just another small bit of information to add to all that we need to keep track of to manage diabetes!!!
     
  6. skyleysmom

    skyleysmom Approved members

    Joined:
    Apr 17, 2009
    Messages:
    225
    Thank you for starting this thread. Riley goes low after showering regularly and I mentioned it to the nurse the other day and she just said "Really, hmmmm..." I will tell her next time I speak with her what I have learned. It is amazing how much they don't know/tell you. Riley doesn't usually shower after a shot but it sounds like maybe that shower is causing her to absorb her IOB more quickly.
     
  7. sam1nat2

    sam1nat2 Approved members

    Joined:
    Jan 24, 2007
    Messages:
    4,546
    We were told to avoid warm showers and hot tubs within an hour of giving insulin.

    With summer coming, keep this in mind as its not always possible for them to stay cool. With the change in temps, keep an eye on BG's. Eventually they get used to it--just in time for cold weather changes--lol!!

    At the same time, we often give a correction if he is high and then have him shower to get the high down faster---but please note, we don't take long acting, I think that is an entirely different scenario.
     
  8. Jake'sMama

    Jake'sMama Approved members

    Joined:
    Dec 28, 2008
    Messages:
    580
    I read about it in the Pink Panther book but NO ONE mentioned it to us at Endo. I have since read about it here quite often. Seems like one of these things that should be MENTIONED and mentioned often!
     
  9. austin_calebs_mom

    austin_calebs_mom Approved members

    Joined:
    Apr 18, 2009
    Messages:
    682
    That's what happened with us when Caleb was still in the hospital! I asked about it when the doctors and nurses had their morning meeting about him in his room. At first they were stumped until one of them (who I hadn't seen before) said how a hot shower will make the insulin absorb easier. They also said they didn't know it was in that book.
     
  10. deafmack

    deafmack Approved members

    Joined:
    Sep 22, 2006
    Messages:
    3,209
    Yes, I think anyone taking Insulin should know about the dangers of taking a shower or bath soon after taking insulin. I was not told either, but learned about it on the ADA boards.
     
  11. TracieandJim

    TracieandJim Approved members

    Joined:
    Feb 10, 2008
    Messages:
    1,713
    Grrrr!! Thank you for this post! Last night I bolused Samuel as he stood next to the bathtub waiting to get in and later he was low. I won't be doing that again.:eek:
     
  12. Denise

    Denise Approved members

    Joined:
    Jun 24, 2008
    Messages:
    2,534
    I was told this in the hospital...I guess I'm lucky:confused:
     

Share This Page

advertisement

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice